Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 17, 2023, 2:58 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2023, 2:58 PM CDT (19:58 UTC)
- Expired
- May 17, 2023, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baldwin County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 69 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:04 PM CDT | FLASH FLOOD | 2 Ese Bon Secour, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1999 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032
WGUS54 KMOB 171958
FFWMOB
ALC003-FLC033-172300-
/O.NEW.KMOB.FF.W.0009.230517T1958Z-230517T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
258 PM CDT Wed May 17 2023
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Southeastern Baldwin County in southwestern Alabama...
South Central Escambia County in northwestern Florida...
* Until 600 PM CDT.
* At 258 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Foley, Orange Beach, Lillian, Magnolia Springs, Bon Secour,
Perdido Beach, Elberta, Miflin, Josephine, Caswell, Perdido
Heights, Perdido Bay and Paradise Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3042 8778 3047 8737 3033 8737 3024 8777
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
270 WGUS74 KMOB 172252 FFSMOB Flash Flood Statement National Weather Service Mobile AL 552 PM CDT Wed May 17 2023 ALC003-FLC033-172302- /O.EXP.KMOB.FF.W.0009.000000T0000Z-230517T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Baldwin AL-Escambia FL- 552 PM CDT Wed May 17 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3042 8778 3047 8737 3033 8737 3024 8777 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 12:28 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 17, 12:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1228 PM CDT Wed May 17 2023 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 1228 PM CDT Wed May 17 2023 Overall, generally VFR conditions are expected through most of the TAF period. Showers and storms are already development close to the coast and over the far north portion of the CWA. Expect continued development of showers and storms through the rest of the afternoon and into the evening before diminishing to more light rain in the evening and eventually completely dissipating around midnight. Brief reductions to MVFR/IFR conditions or below are likely within and/or in the vicinity of any shower and storm development through the afternoon. Gusty winds upwards of potentially 25 knots (some locally higher) possible with stronger storm development. Winds for today and into tonight will be mainly westerly, but likely variable through the day, especially within storm development. Moving forward, during the late overnight into early Thursday, patchy fog development is possible for portions of the area north of I-10, with the higher confidence expected to be for areas along and north of Hwy 84, of course this will be dependent on where storms continue to, or have already developed today thus far (making it slightly higher confidence). Winds Thursday will be mainly light and southerly becoming light and variable at night. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 66 85 68 85 69 88 66 86 / 50 40 20 20 10 30 10 30 Pensacola 70 83 70 83 72 86 69 86 / 60 40 20 10 10 20 10 30 Destin 71 83 71 83 72 85 71 86 / 60 40 10 20 0 20 0 20 Evergreen 64 85 64 85 65 87 63 86 / 60 70 20 20 10 40 10 30 Waynesboro 65 85 65 86 66 86 62 85 / 40 50 10 10 10 40 10 20 Camden 63 83 63 82 64 84 61 83 / 40 70 10 10 10 40 10 20 Crestview 65 87 65 86 66 89 65 88 / 60 70 20 20 0 40 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 17, 1:51 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Wed May 17 2023
ALZ052-053-171930-
Clarke AL-Washington AL-
151 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of central Washington
and central Clarke Counties through 230 PM CDT...
At 150 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles southwest of
Saint Stephens to 3 miles south of Tibbie. Movement was east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Tibbie and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3168 8770 3120 8788 3122 8836 3159 8813
TIME...MOT...LOC 1850Z 268DEG 20KT 3149 8813 3132 8824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 2:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Wed May 17 2023
ALZ264-266-FLZ201-202-172000-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
217 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern Baldwin
and south central Escambia Counties through 300 PM CDT...
At 217 PM CDT, National Weather Service doppler radar indicated a
cluster of thunderstorms 9 miles north of Lillian, or 12 miles west
of Gonzalez, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lillian and Perdido Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3034 8754 3066 8763 3073 8732 3037 8732
3035 8743 3036 8744 3040 8742 3040 8740
3043 8734 3046 8737 3046 8740 3047 8742
3044 8739 3042 8740 3041 8743 3035 8748
3034 8751 3035 8751
TIME...MOT...LOC 1917Z 246DEG 8KT 3055 8749
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JEHSpecial weather statement, May 17, 2:22 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
222 PM CDT Wed May 17 2023
ALZ261>264-172000-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-
222 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Mobile
and west central Baldwin Counties through 300 PM CDT...
At 221 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Saraland, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Axis, I65 And I165
and I65 And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3086 8818 3100 8793 3075 8780 3072 8794
3073 8794 3075 8792 3075 8795 3072 8798
3073 8798 3071 8801 3074 8802 3070 8804
3075 8804 3069 8810
TIME...MOT...LOC 1921Z 246DEG 7KT 3081 8807
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 2:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
235 PM CDT Wed May 17 2023
ALZ261-MSZ079-172015-
Mobile Inland AL-George MS-
235 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of northern Mobile and
east central George Counties through 315 PM CDT...
At 234 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gulfcrest to 3
miles northwest of Wilmer. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chunchula, Gulfcrest and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3093 8845 3104 8825 3107 8797 3104 8795
3103 8796 3102 8794 3100 8793 3085 8819
3081 8853
TIME...MOT...LOC 1934Z 249DEG 12KT 3097 8822 3087 8840
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JFPSpecial weather statement, May 17, 2:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
235 PM CDT Wed May 17 2023
ALZ053-055-262-172015-
Clarke AL-Baldwin Inland AL-Monroe AL-
235 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of southwestern Monroe,
north central Baldwin and southeastern Clarke Counties through 315 PM
CDT...
At 234 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles south of
Jackson to 10 miles east of McIntosh. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson and Uriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3129 8740 3121 8790 3134 8792 3133 8791
3138 8789 3139 8791 3138 8793 3140 8793
3140 8790 3141 8792 3143 8791 3144 8793
3145 8791 3150 8791 3152 8794 3162 8750
TIME...MOT...LOC 1934Z 257DEG 20KT 3147 8788 3126 8785
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JEHSpecial weather statement, May 17, 2:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
258 PM CDT Wed May 17 2023
ALZ266-FLZ202-172045-
Baldwin Coastal AL-Escambia Coastal FL-
258 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of southeastern Baldwin
and southern Escambia Counties through 345 PM CDT...
At 258 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Perdido Beach to
Gulf Shores. Movement was southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange Beach, Lillian, Bon Secour and Perdido Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3024 8780 3030 8773 3032 8778 3043 8740
3041 8738 3035 8741 3040 8742 3042 8741
3032 8752 3031 8758 3035 8757 3036 8761
3030 8762 3030 8747 3029 8748 3034 8742
3029 8744
TIME...MOT...LOC 1958Z 032DEG 11KT 3035 8749 3026 8768
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:05 AM CDT | Special Marine Warning | MOB | 85 min | |
| May 17, 10:36 AM CDT | Special Marine Warning | MOB | 84 min | |
| May 17, 11:04 AM CDT | Special Marine Warning | MOB | 56 min | |
| May 17, 11:31 AM CDT | Special Marine Warning | MOB | 59 min | |
| May 17, 11:47 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 11:57 AM CDT | Special Marine Warning | MOB | 79 min | |
| May 17, 12:02 PM CDT | Special Marine Warning | MOB | 52 min | |
| May 17, 12:35 PM CDT | Special Weather Statement | MOB | Clarke | 40 min |
| May 17, 1:15 PM CDT | Special Weather Statement | MOB | Clarke | 45 min |
| May 17, 1:23 PM CDT | Special Weather Statement | MOB | Baldwin | 52 min |
| May 17, 1:26 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 1:30 PM CDT | Special Weather Statement | MOB | Wilcox | 45 min |
| May 17, 1:40 PM CDT | Special Weather Statement | MOB | Wilcox | 50 min |
| May 17, 1:51 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
| May 17, 2:08 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 37 min |
| May 17, 2:10 PM CDT | Tornado Warning | MOB | Clarke | 23 min |
| May 17, 2:14 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 31 min |
| May 17, 2:22 PM CDT | Special Weather Statement | MOB | Mobile | 38 min |
| May 17, 2:35 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 2:35 PM CDT | Special Weather Statement | MOB | Monroe | 40 min |
| May 17, 2:55 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 17, 3:06 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
| May 17, 3:15 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| May 17, 3:21 PM CDT | Special Weather Statement | MOB | Conecuh | 39 min |
| May 17, 3:22 PM CDT | Special Weather Statement | MOB | Monroe | 53 min |
| May 17, 4:04 PM CDT | Special Weather Statement | MOB | Butler | 41 min |
| May 17, 4:42 PM CDT | Special Weather Statement | MOB | Covington | 48 min |
| May 17, 5:14 PM CDT | Areal Flood Advisory | MOB | Choctaw, Washington | 3 hr |
| May 17, 1:48 PM CDT | Special Weather Statement | MOB | Escambia | 42 min |
| May 17, 2:17 PM CDT | Special Weather Statement | MOB | Escambia | 43 min |
| May 17, 2:58 PM CDT | Special Weather Statement | MOB | Escambia | 47 min |
Nearby
Flash Flood Warnings in Alabama, 2023Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.